Arkansas, 2011

Damaging Winds in Arkansas, July 3 to 4, 2011

July 3 to 4, 2011 · NWS JAN · 2 events in 1 county or zone

A frontal system combined with ample moisture and instability to produce numerous showers and thunderstorms on July 3rd and 4th. A couple of these storms caused damage in Ashley County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A frontal system combined with ample moisture and instability to produce numerous showers and thunderstorms on July 3rd and 4th. A couple of these storms caused damage in Ashley County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 3, 9:55 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 3, 9:55 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1055 AM CDT SUN JUL 3 2011

.UPDATE...ANOTHER HOT DAY IS ON TAP FOR THE ARKLAMISS BUT ALSO WITH
A LITTLE MORE HUMIDITY. TEMPERATURES STARTED OFF A COUPLE DEGREES
WARMER THIS MORNING DUE TO THE INCREASE IN LOW LEVEL MOISTURE.
TEMPERATURES WERE RUNNING A LITTLE WARMER AT 10 AM ACROSS THE
NORTHWEST THAN THE SAME TIME SATURDAY AND WERE A COUPLE DEGREES
COOLER IN THE CENTRAL AND EAST. AFTERNOON HIGHS ARE ON TRACK FOR THE
UPPER 90S ACROSS THE AREA. MORNING SOUNDING SHOWED A PW BACK NEAR AN
INCH AND A HALF WITH SURFACE DEW POINTS IN THE LOWER 70S. THIS
INCREASE IN MOISTURE AND DECREASE IN HIGH PRESSURE OVER THE REGION
SHOULD LEAD TO SLIGHTLY GREATER COVERAGE OF AFTERNOON AND EVENING
STORMS. GREATEST CHANCE FOR STORM DEVELOPMENT WILL BE IN THE SOUTH.
CURRENT FORECAST WAS ON TRACK AND ONLY MINOR TWEAKS TO TEMPERATURES
WERE MADE. /22/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD.
5-8KFT FEW TO SCT CLOUD DECK IS EXPECTED TO DEVELOP THIS AFTERNOON.
ISOLATED SHOWER/THUNDERSTORM ACTIVITY IS EXPECTED AGAIN TODAY ACROSS
LOCATIONS ALONG AND SOUTH OF I-20 THAT MAY LEAD TO BRIEF MVFR
CONDITIONS IF TAF SITE AFFECTED. WILL CONTINUE TO KEEP VCSH/VCTS IN
TAF AND AMEND AS STORM IMPACTS LOOK MORE IMMINENT. WINDS WILL
GENERALLY BE OUT OF THE SOUTH AROUND 5-10KTS./28/

&&

.PREV DISCUSSION... /ISSUED 340 AM CDT SUN JUL 3 2011/

SHORT TERM...CONTINUED HOT AND MOSTLY DRY WITH SLIGHTLY BETTER
CHANCES FOR AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
TODAY AND TOMORROW.

SLOW H5 RIDGE BREAKDOWN CONTINUES TO BE PROGGED BY MULTI-MODEL
CONSENSUS THROUGH THE SHORT TERM. 10 TO 20 DM HEIGHT FALLS AT
H5...COUPLED WITH INCREASING LOW AND MID-LVL MOISTURE AND
INSTABILITY WILL RESULT IS LARGER AREAL EXTENT OF SHOWER AND
THUNDERSTORM ACTIVITY TODAY COMPARED TO YESTERDAY. AS GREATER SFC-H7
MOISTURE ADVECTS EWRD ACROSS THE LOWER 2/3RDS OF THE
ARKLAMISS...SHOWER/THUNDERSTORM COVERAGE WILL EXTEND FARTHER WEST
THAN IT DID YESTERDAY. ONE OR TWO THUNDERSTORMS COULD BECOME STRONG
WITH THE MAIN RISK OF LOCALIZED WIND GUSTS TO 50 MPH. STILL
ANTICIPATE MOST RAIN/THUNDER ACTIVITY WILL DISSIPATE BY 10PM
TONIGHT.

MUCH OF THE SAME PATTERN WILL EXIST FOR THE FOURTH OF JULY ON MONDAY
WITH PWATS EXPECTED TO INCREASE NEAR 2 INCHES ACROSS SRN LOCATIONS
AND AT LEAST 1.5 INCHES EVERYWHERE ELSE. THIS MOISTURE COMBINED WITH
GREATER INSTABILITY /~2000 J/KG MLCAPE/ AND SOME VERTICAL TOTALS
APPROACHING 28 DEG C WILL ALLOW FOR STRONG THUNDERSTORMS AND
POSSIBLY ONE OR TWO BRIEF PULSE SEVERE STORMS. WILL MENTION HAZARD
IN HWO. INTERESTINGLY..THE NAM IS BULLISH ON DEPICTING SOME ENHANCED
VORTICITY POCKETS ACROSS CENTRAL LOCATIONS THAT MAY SERVE TO ENHANCE
SOME OF THE CONVECTION. WHILE THE COURSE RESOLUTION OF THE OPS GFS
DOES NOT HAVE AS GREAT VORT MAGNITUDES AS THE NAM DEPICTS...IT TOO
SHOWS SOME SUBTLE VORT ENHANCEMENT AS WELL. EXPECT MOST OF THE
DIURNAL SHOWER/THUNDER ACTIVITY TO ONCE AGAIN DISSIPATE BY 10 PM BUT
SOME INTERRUPTION OF FIREWORK CELEBRATIONS COULD BE POSSIBLE ACROSS
THE REGION.

FOR LATE MONDAY INTO TUESDAY...THE ALREADY ABATING RIDGE WILL
FURTHER FLATTEN AND WEAKEN ALLOWING A SHORTWAVE TROUGH AXIS TO DROP
DOWN THE MID-MS VALLEY ACROSS THE NORTH. AT THE SAME TIME...AN
INVERTED TROUGHING FEATURE WILL WEAKEN IT FROM THE SOUTH/EAST ACROSS
THE N GULF. AGAIN...GIVEN MOIST/UNSTABLE ENVIRONMENT...EXPECT
SHOWERS AND THUNDERSTORMS TO GET GOING BY EARLY AFTERNOON TUESDAY
WITH SOME CAPABLE OF BECOMING STRONG TO SEVERE. A MORE ACTIVE
SEA-BREEZE CONVECTIVE BELT IS EXPECTED ACROSS THE SOUTH TUESDAY AS
SCATTERED CONVECTION WILL BE POSSIBLE ACROSS THE ENTIRE REGION AND
LAST LONGER INTO THE NIGHT MONDAY AND TUESDAY MORNING. HAVE ADJUSTED
WEATHER TIMING TO REFLECT INCREASED LONGEVITY DURING THIS TIME FRAME.

CONCERNING FORECAST MATTERS...INCREASED SLIGHT POPS FARTHER NWRD
TODAY TO INCLUDE ENTIRE AREA GIVEN NRN EXTENT OF STORMS YESTERDAY.
POPS WERE ALSO INCREASED TO 20 TO 30 FOR TOMORROW AFTERNOON ACROSS
MUCH OF REGION GIVEN LOW 10 TO 15 POPS COMING IN FROM MAVMOS. THE
OVERNIGHT PERIOD OF MONDAY INTO TUESDAY CAME IN WITH RATHER BULLISH
AND STUCK WITH 20 POPS WEST UPWARDS TO 40 ACROSS THE EAST.
CONCERNING TEMPS...THEY WERE BUMPED UP AGAIN TODAY GIVEN READINGS
REACHED YESTERDAY AND GENERALLY ACCEPTED THROUGH TUESDAY. /ALLEN/

LONG TERM...UPPER RIDGING CONTINUES TO GIVE WAY IN THE EXTENDED
FORECAST AND SUBSIDENCE WILL BE ERODED ENOUGH TO ALLOW ISOLATED TO
SCATTERED CONVECTION EACH DAY. THE GFS PAINTS 28-29 VERTICAL TOTALS
OVER ALL BUT SRN ZONES FOR TUESDAY AFTERNOON. OTHER MODELS ALSO
INDICATE AN UNSTABLE AIR MASS BUT ARE A LITTLE LOWER ON STABILITY
INDICES SUCH AS VERTICAL TOTALS AND LAPSE RATES. A WEAK ZONE OF
SURFACE CONVERGENCE WILL ALSO CONTINUE ACROSS THE AREA THROUGH THE
FORECAST PERIOD TO HELP FOCUS AFTERNOON CONVECTION.

UPPER TROUGHING WILL BE POSITIONED OVER NRN ZONES TUESDAY. UPPER
TROUGHING DROPS INTO CNTRL/SRN ZONES WEDNESDAY AND AN AREA OF
SLIGHTLY DRIER AIR IS FORECAST INTO NRN ZONES IN RIDGING THAT
REDEVELOPS IN THE WAKE OF THE TROUGH. THE REGION WILL SIT BETWEEN
HIGH PRESSURE TO OUR WEST AND WEAK TROUGHING TO OUR EAST FOR
THURSDAY INTO THE WEEKEND. THE AIR MASS WILL REMAIN MOIST WITH
PRECIPITABLE WATER VALUES ABOVE 2 INCHES OVER MUCH OF THE REGION BY
FRIDAY. 850 MB THETAE FIELDS ARE FORECAST AROUND 340 DEGS TUESDAY
AFTERNOON AND REMAIN 340 DEGS AND ABOVE THROUGH SATURDAY...PROVIDING
PLENTY OF MOISTURE FOR AFTERNOON CONVECTION ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       98  72  97  72 /  18  24  25  27
MERIDIAN      98  71  96  70 /  18  20  27  39
VICKSBURG     99  72  97  70 /  16  24  24  21
HATTIESBURG   98  72  97  72 /  27  15  28  20
NATCHEZ       95  73  95  72 /  26  20  29  18
GREENVILLE    98  73  98  73 /  16  17  18  23
GREENWOOD     98  72  97  72 /  16  15  18  26

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/28/ALLEN/03
Hazardous weather outlook, Jul 3, 2:39 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
339 AM CDT SUN JUL 3 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
040845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
339 AM CDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING AS TEMPERATURES WARM INTO THE UPPER 90S AND MOISTURE
INCREASES OVER THE REGION. THE MAIN HAZARDS WITH THESE STORMS WILL BE
FROM WIND GUSTS UP TO 50 MPH...SMALL HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW STRONG TO BREIFLY SEVERE STORMS WILL ALSO BE POSSIBLE ON
MONDAY JULY 4TH WITH THE MAIN HAZARDS AGAIN BEING WIND GUSTS UP TO
50 TO 60 MPH...SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE PRIMARY TIME OF DAY WOULD BE FROM MID AFTERNOON THROUGH THE
EVENING. WITH MANY OUTDOOR ACTIVITIES TAKING PLACE THIS HOLIDAY
WEEKEND...PLEASE REMEMBER TO TAKE COVER ONCE THUNDER IS HEARD AS
LIGHTNING CAN STRIKE MANY MILES FROM THE THUNDERSTORM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

ALLEN/28

In the hours before

Special weather statement, Jul 3, 1:04 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
204 PM CDT SUN JUL 3 2011

MSZ057-058-031950-
CLARKE MS-JASPER MS-
204 PM CDT SUN JUL 3 2011

...STRONG STORM IN WESTERN CLARKE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF GOODWATER AT 205
PM CDT...MOVING WEST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN JASPER AND SOUTHWESTERN CLARKE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3184 8874 3186 8908 3205 8887 3197 8869
TIME...MOT...LOC 1905Z 108DEG 11KT 3191 8883

JC
Special weather statement, Jul 3, 1:20 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
220 PM CDT SUN JUL 3 2011

ARZ074-032000-
ASHLEY AR-
220 PM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM MOVING SLOWLY NEAR CROSSETT...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER CROSSETT AT 220 PM CDT...MOVING
NORTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WESTERN ASHLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3332 9188 3309 9171 3301 9203 3319 9212
TIME...MOT...LOC 1920Z 244DEG 4KT 3312 9193

JC

The radar

The Shreveport radar (KSHV), 191 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ashley

When
July 3, 1:20 PM CST
Where
Ashley County, Crossett
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.130, -91.970

Several trees and power lines were blown down throughout the city.

Thunderstorm Wind, Ashley

When
July 4, 4:15 PM CST
Where
Ashley County, 4.38 mi S of Berlin
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.017, -91.769

A couple of trees were blown down on Ashley Road 271.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325129, 325130.